Levothyroxin Medication Complaint

Hi

I had a complete thyroidectomy in 2011 and was on a dosage of 100mcg. All was well until the last year.

My TSH levels went from around 2.0 to 0.08. In previous questions here, I have wondered whether the loss of over a stone/12kg could have been a factor in this rise.

My levels were tested a few times before a seemingly helpful and sympathetic doctor decided to reduce my levothyroxin to 50 (I then weighed around 9 stone/54kg). I was quite alarmed and told her I was scared (as I'd experienced fatigue when my levels had gone to around 6.0) but she was very forthright. She told me it was much easier to go up than to go down and was very bemused by my fear. Although hesitant, I complied and experienced a TSH level 4 weeks later of 20.

Would this merit a complaint in the UK? I am aware that hypothyroid patients are gradually raised in their medication but I have no thyroid so I totally rely on the medication. My initial dosage was calculated on body weight which I think should have been a factor in her decision-making process.

From the doctor who took over the treatment, I was told that the initial doctor justified her decision by 'the look' in my eyes. She also walked into the room when I was discussing further test results with another doctor and the low levels were displayed on the screen. After looking at them a while, she said to me that it was very hard to know what to give me as I am so small...!!!

I am currently living in Gemany so I don't know the medical complaints system here. However, I would be very interested to know how this treatment would be perceived in the UK as I feel a complaint should be made for the sake of others as well as myself.

Many thanks in advance.

10 Replies

oldestnewest
  • There is no justification for that cut in dose.

    I think it likely that if you are slightly over-medicated, over a quite a while, you can have results which make doctors flip. Instead of reducing by a small amount, which might be the level of your overdose, they react by slashing the dose.

    In terms of driving it is like someone alternating between accelerator and brake. A gentle movement would make the journey much safer and more pleasant.

    The biggest cut that should have been made was 25mcg. I might have suggested a mere 12.5mcg - either by splitting 25mcg tablets or alternating 75 and 100. Try that for a while and see if it is sufficient. Make another cut if that proved insufficient.

    No idea about legal aspects - we always seem to see only the most serious cases getting to court. A complaint seems reasonable but even that is something which you have to think very carefully about - are you willing to take on the burden of following it through? I hope you answer "Yes", put in a complaint, get a satisfactory outcome, and move on. But I'd not blame you whatever you decide.

    Rod

  • I reduced a second time to 88mcg with the recommendation of another doctor but became hypothyroid again after 2 weeks. I had to take higher initial doses to reduce my discomfort and am back on 100 again and trying to stabilise....such a long and frustrating process.

    After these 2 attempts I feel certain that my dosage is linked to my fluctuating weight...

  • Hi Nade, I hope your dose has been increased since then. Gawwww! That was a terrible thing to do. Clearly the doctor had no idea what she was doing. It's like depriving someone of half the oxygen in the room. I don't think they realize this.

    You didn't say if at 100 mcg T4 there were adverse symptoms. Aside from the very low TSH, which really should be since you have no thyroid, why on earth should the pituitary be sending out signals for more thyroid hormone?

  • Yes, I experienced a prickling feeling in the skin, water droplet sensations, agitated mood, extreme fatigue and depression as I still had to look after 3 small children with half my energy!

    On reporting these feelings to the doctor who took over, she said after a few consultations, that she didn't think they were related. They are typical symptoms which I experienced before learning about hypo symptoms and are only present when my thyroxin is unstable (3 times happened now). It was only later that I realised she was probably attributing them to my mental state!!! I am anxious now but I had those symptoms when I thought all was well....

  • Nade, what is your dose now?

  • 100mcg

  • Okay, so you are back on dose and the only big problem was weight loss. Then have you had your B12 level checked? Also ferritin. (Hemoglobin can be normal but stored iron can be low.) Low B12 can manifest in all sorts of way neurological. That sensation you were getting can be part of it. It can make people extremely irritable and anxious as well.

  • I was 100 a day then tsh showed as 30 so dr phoned and said start taking 200 a day. Put on stones since then and still on 200 because tsh is normal 1.3

  • Thyroidmeg sounds like you are not converting. TSH of 1.3 is still fairly high, and I suspect there is a reason you are not converting. I'm sure one of the brains here will advise, because I've not got the detailed knowledge.

  • personally I had bad experience with synthroid / levothyroxine.

    The natural approach dessicated thyroid from porcine (armour) - easy on body.

    See special integrated doc and switch. Your poor body has been through so much

    Feel better.

You may also like...